The Lupus Forum banner
1 - 10 of 10 Posts

·
Registered
Joined
·
8 Posts
Discussion Starter · #1 ·
I have not been able to fall asleep at night until the wee hours of the morning.
I'm fatiqued most of the day and it starts all over again. Does anyone have advise for this. Is there any meds that help. Desperate for sleep at night, not during day!!
Any comment would be appreciated.
Believer from Texas
 

·
Registered
Joined
·
15,684 Posts
Hi Peggy,

It's no fun not being able to sleep :hug: I guess with a bit more info we might be able to make some suggestions to help, at least I hope so.

Are you on Prednisone?

Do you think it's pain preventing you from sleeping?

What meds are you on to help your disease?

Are you also diagnosed with Fibromyalgia?

Lot's of questions, I know, but it will help narrow it down :)

love
Lily
 

·
Registered
Joined
·
1,835 Posts
Hi:

I too had that problem, well I could fall asleep, however I was up constantly throughout the night. I was fatigued all the time and would find myself falling asleep at the computer or while watching TV. I was too tired to want to do anything!

I finally went to a neurological psychologist, and he sent me for a sleep study. It was determined that I have Obstructive Sleep Apnia. A second sleep study with a CPAP machine, and now I sleep much better. I have greater energy and my blood pressure has even gone lower.

Not everyone has sleep apnea, however the sleep study doesn't just check for that, they check for RLS, the sleep environment, positions, pillows, mattresses, etc.

It could be something as simple as needing white noise to help yu fall asleep.

I suggest that you ask your Dr for a referral for a sleep study, you may just be able to solve your problems as they may be something you aren't even aware could be causing the problems.

I hope this helps - Stephanie
 

·
Registered
Joined
·
4,444 Posts
Just wanted to add... it's worth talking to you doctor about when it lasts more than a week. You can read about good "sleep hygeine" and try those suggestions, have your doctor assess you for physical causes or medicine side effects, and sometimes just a 1 week trial with sleep medication of some sort (even just over the counter Benadryl) can get you back into a better sleep cycle of sleeping at night and getting to sleep relatively quickly even after you stop the medication.

Many people have found a lot of help with low doses of trazadone or amitriptyline taken at night (especially if you have fibro).

Good luck - it's definitely a frustrating position to be in!
 

·
Registered
Joined
·
8 Posts
Discussion Starter · #6 ·
Thank you for input!

Thanks for responding, I'm new to the site and I wasn't sure if anyone knew I was out there. Ha Ha, Anyway I have Lupus, RA, Raynaud's, Sclerederma and Fibromy. I'm a mess!! I've been taking Plaquenil, Lyrica, Lexapro and a few other meds. I know it's the pain keeping me up, it feels like fire inside my body, this seems to be getting worse. Does anyone else experience the burning? If so, what do you do for it? I have been on Plaq for over a year, is this a side effect? Also, I have lost a great deal of weight. Has anyone else experienced weight loss? I just don't seem to be hungry and I'm nauseated all the time. This is just a little bio of myself. There are positive things, I just can't feel them this week because of so much pain. Also, how do you put the icons in after a sentence? I wanted to put a face in.

Wonderful Night
Believer from Texas
 

·
The Other Illinois Tammy
Joined
·
1,193 Posts
Believer,
There are some good ideas here. I also had a sleep study done and have a cpap machine and it does help, I have sleep apnea. If it is the pain you might want to ask your doctor for a pain pill. I have ultram and it takes the edge off the pain so I can fall asleep. I also have put a TV in my room so I have some noise and if I do wake up I can find a channel that might put me back to sleep.
I do have the burning you are talking about and have nothing that helps other than the pain pills. I try to take a warm or even hot shower before bed to relax the muscles and tissue in hopes that it will not flare up tonight. Sometimes it does help and I am fine whether it is the shower or not I'm not sure. I would have to say no that is not a side effect of the plaqs as more the fibro flaring up.
Wish I could help more but I would talk to my doctor and let him/her know that this is going on and that it is keeping you from getting the rest you must have to feel better. I am sure he/she will not let you suffer with it. I hope that you get some good rest soon.
Tammy
 

·
Registered
Joined
·
1,999 Posts
Welcome Believer,
Do you sleep on a regular mattress or do you have a pillow top or use other additions? My reason for asking is that I cannot sleep on a flat mattress. The fibro pain, joint pain, etc, prevent my body from relaxing enough to get rest. I also have lung damage and find I need two pillows to keep my breathing easier. If I try to lay flat with just 1 pillow, I end up with an asthma attack. I use 4 inches of pads: 3 egg crate and 1 memory foam. This depth keeps pressure off the tender spots in my body. The added side bonus to this is that my animals LOVE my soft, cushy bed. They find benefit with relief from pressure too.

I used to take ambien, but just take my "regular" meds now. If I find I need extra help, 1/2 of a xanax works well for me. This isn't usual tho.

Are you able to exercise regularly? If not a full hour, can you break it down into activity of 10 minutes at a time? When it was hard for me to be active, I found that if I broke my activity down into 10 minute segments, 6 times to equal an hour, I could handle it. Then I worked up to longer stretches.

When I travel, I take the 3" foam pad for a single cot I have. If I find the motel bed is too hard, I am able to put that under the sheet and get a good night rest. That gives my body the relief from the pressure points enough to sleep well.

Also I wonder if you are staying warm enough thru the night. Do you go to bed with cold feet? Do you use the sleep socks now in the stores? On the other hand, if I get too warm during the night, I don't sleep well. I have always slept cold, and winter used to be hard. This fall I bought a set of fleece sheets. For the first time, I am warm without a lot of additives-socks, heavy nighties, etc.

What has your doctor said about this? Have you discussed it with him? When I was on high pred, I could only sleep 3to 4 hours a night. I needed up to 3 hour nap in the afternoon to try to make up for what I was not getting at night. This is one of the side effects of prednisone. If you haven't brought this up, it would be a good idea to discuss it with him/her.

Hopefully this will help you to identify some of the issues which may affect your night rest.
Sally
 

·
Administrator
Joined
·
10,193 Posts
Hi Believer,

The burning could be due to something neurological or inflammation. Definitely mention it to your doctor at your next visit. My burning comes and goes and I have never found any relief other than relaxation.

To get the "smiles" go to the lower left at the bottom of the page and click on smiles.

Take care,
Lazylegs
 

·
Registered
Joined
·
2,470 Posts
Sleep problems...

Dear Believer,

Sorry to hear you are not sleeping. That really is key to keeping control of symptoms and feeling halfway decent.

You definitely want to talk to your doctor about pain keeping you awake.
Are you taking any supplements? I have read somewhere that Melatonin is a no-no for Lupus patients, so I don't suggest that.

I take Tramadol (Ultram is the extended-release form of this drug), which is a pain medicine, for pain. However, when I take this drug at bedtime, I feel less pain but I feel my sleep is very light, like I'm half awake all night. Not great really, but better than being awake all night. But, if I take the Tramadol in the late afternoon and it works on the pain as it increases (my pain is absolutely the worse during the nighttime hours) and I am more relaxed at bedtime. This allows me to get better sleep.

BUT--I believe that you cannot take Tramadol with Lexapro (I think I read that on a medical web-site (can I say which one???)), so better check that out in case your doctor wants to give you something for pain. I only know this because I used to take Lexapro prior to Lupus diagnosis and now that I have Lupus, I am glad it won't get in the way of treatment (it did a great job on anxiety and depression for me by the way--though weight gain was a problem for me).

Anyway, just run all your meds and supplements by your doctor in case there might be something that is interrupting sleep. If it is pain mostly, then I bet you'll be prescribed something helpful.

Just as an aside--I had a lot of trouble sleeping when I tried over the counter Claritin--any chance you've taken that for allergies lately? I know all people react differently to meds, so it's probably not all that common.

Good luck to you.
 
1 - 10 of 10 Posts
Top